New York, 2008Strong Wind in New York, September 14 to 15, 2008
September 14 to 15, 2008 · NWS ALY · 6 events in 6 counties and zones
The combination of a strong cold frontal passage, and the extratropical remnants of Ike led to strong winds across the southern and western Adirondacks, the western and central Mohawk Valley, the Lake George and Saratoga region, and Schoharie Valley of eastern New York during the early morning hours of Monday September 15th. Measured wind gusts of 45 to 55 mph were recorded, leading to numerous…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $21,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a strong cold frontal passage, and the extratropical remnants of Ike led to strong winds across the southern and western Adirondacks, the western and central Mohawk Valley, the Lake George and Saratoga region, and Schoharie Valley of eastern New York during the early morning hours of Monday September 15th. Measured wind gusts of 45 to 55 mph were recorded, leading to numerous downed trees, tree limbs and power lines across the affected area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Sep 14, 8:53 PM EST, 2 hours 22 minutes earlier.
Area forecast discussion, Sep 14, 8:53 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
953 PM EDT SUN SEP 14 2008
.SYNOPSIS...
THE REMNANTS OF IKE WILL MOVE ACROSS THE SAINT LAWRENCE VALLEY
OVERNIGHT...BRINGING WINDY CONDITIONS OVERNIGHT. IN ITS WAKE...A
COLD FRONT WILL CROSS THE REGION EARLY MONDAY FOLLOWED BY HIGH
PRESSURE FOR NEXT SEVERAL DAYS.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
MAIN CONCERN FOR THE OVERNIGHT PERIOD REMAINS THE THREAT OF STRONG
WINDS...PARTICULARLY FOR THE WESTERN AND SOUTHERN ADIRONDACKS. THE
REMNANTS OF IKE RAPIDLY ACCELERATING NORTHEAST ACROSS EXTREME
WESTERN LAKE ONTARIO AT THIS HOUR...AND PRESSURE TENDENCIES INDICATE
THE LOW CIRCULATION WILL CONTINUE TO LIFT NORTHEASTWARD INTO THE ST
LAWRENCE RIVER VALLEY OVERNIGHT. THE BEST PRESSURE RISE-FALL COUPLET
WILL LIKELY REMAIN JUST NORTH AND WEST OF OUR AREA BUT POSSIBLY
GRAZE OUR ADIRONDACK ZONES OVERNIGHT...AND THIS IS WHERE WE
CURRENTLY HAVE A WIND ADVISORY IN EFFECT.
LOOKING AT OBS AND TRENDS THE PAST FEW HOURS...STRONG WINDS STILL
AFFECTING WESTERN PA AND EXTREME WESTERN NY...HOWEVER THE
ENVIRONMENT IS DIFFERENT IN THESE AREAS. AN INSPECTION OF THE 00Z
BUF AND PIT SOUNDINGS REVEAL LITTLE TO NO CAP AND VERY STRONG WINDS
OF 45-70 KT FROM JUST OFF THE DECK TO NEAR 850 MB. STEEP LAPSE RATES
HAVE PERSISTED AFTER SUNSET...HOWEVER LOOKING AT THE 00Z ALB
SOUNDING THERE IS QUITE A DECENT INVERSION AT 850 MB...WHICH SHOULD
IN THEORY LIMIT STRONG MIXING POTENTIAL OVERNIGHT. NOW...THE
STRONGEST WINDS ALOFT ARE PROGGED TO BE FROM ABOUT 850-900 MB AND
HIGHER...ALTHOUGH WINDS BELOW MAY APPROACH THE 40-50 KT RANGE. FOR
THIS REASON AND THE EXPECTED NORTHEAST TRACK OF THE LOW
CIRCULATION...WILL CONTINUE THE WIND ADVISORY AS IS FOR THE WESTERN
AND SOUTHERN ADIRONDACKS...AND WILL ALSO RAISE WIND GUSTS OF 35 TO
45 MPH FROM THE CAPITAL REGION NORTH AND WEST. ALL LOCATIONS WILL
NOT EXPERIENCE THE VERY GUSTY WINDS...BUT FAVORED LOCATIONS WHERE
CHANNELING CAN OCCUR AS WELL AS HIGHER ELEVATIONS WILL EXPERIENCE
THE STRONGER GUSTS.
ONE OTHER ISSUE TO MENTION IS THAT THERE IS A FINE CONVECTIVE LINE
SLICING EASTWARD ACROSS WESTERN NY THAT IS LIKELY PRODUCING DAMAGING
WIND GUSTS. THE TREND HAS BEEN FOR THIS LINE TO PROPAGATE
NORTHEASTWARD...BUT WILL HAVE TO BE MONITORED AS IT MAY CLIP FAR
NORTHWEST AREAS OVERNIGHT.
ALONG WITH THE BREEZY CONDITIONS...IT WILL BE VERY WARM AND MUGGY
TONIGHT FOR MID SEPTEMBER WITH LOWS IN THE MID 60S TO LOWER 70S.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
AFTER THE PASSAGE OF THE COLD FRONT...H850 TEMPERATURES WILL DROP
FROM AROUND 20C 12Z MONDAY...TO ABOUT 7C BY LATE MONDAY. THE COLD
FRONT WILL COME FOR WAY TOO EARLY FOR ANY SIGNIFICANT CONVECTION TO
FORM ALONG ....BUT THERE STILL COULD BE A SHOWER OR TWO FROM ALBANY
NORTH AND WEST WITH ITS PASSAGE. FURTHER SOUTH...WE HAVE NO MENTION
OF SHOWERS. THE ONLY PLACE WE PUT SLIGHT CHANCE OF SHOWERS BY
AFTERNOON WAS IN THE SOUTHERN ADIRONDACKS SINCE THIS COLD AIR
ADVECTION WILL LIKELY PRODUCE A BRIEF LAKE RESPONSE OFF THE WARM
WATERS OF LAKE ONTARIO ACROSS THE SOUTHERN ADIRONDACKS WHERE
ISOLATED SHOWERS MIGHT TAKE PLACE.
LOOK FOR A GUSTY WIND TO PERSIST MUCH OF THE DAY AS TEMPERATURES DO
NOT RISE MUCH...IN FACT IN SOME CASES...THEY MIGHT ACTUALLY FALL TO
OUR NORTHWEST...BEFORE THE DIURNAL TRENDS WOULD NORMALLY DICTATE.
A MUCH COOLER NIGHT ON TAP MONDAY NIGHT...MUCH MORE IN KEEPING WITH
MORE TYPICAL MID SEPTEMBER READINGS. ANY LAKE RESPONSE SHOULD BE
SQUELCHED BY INCREASING SUBSIDENCE AND INCREASING ANTICYLONIC FLOW
ALOFT.
NICE WEATHER TO FOLLOW TUESDAY AND FRIDAY WITH SEASONABLE
TEMPERATURES. A COOLER NIGHT ON WEDNESDAY WITH TEMPERATURES ONCE
AGAIN FLIRTING WITH FREEZING ACROSS THE ADIRONDACKS. NOT SURE WE
OFFICIALLY ENDED THE GROWING SEASON SO FOR NOW...WILL MENTION THE
POSSIBILITY OF FROST ACROSS THE SOUTHERN ADIRONDACKS IN OUR
HAZARDOUS WEATHER OUTLOOK.
MACHINE GUIDANCE GENERALLY LOOKED REASONABLE. AS A RULE WENT WITH A
BLEND OF ALL AVAILABLE MACHINE GUIDANCE WITH LOCAL TWEAKS AS
NEEDED.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
HANDLED MOST PARAMETERS WITH MOS GUIDANCE. A SOUTHBOUND COLD FRONT
IS POISED TO MOVE THROUGH THE CWA WED AND WED NGT. WITH A NARROW
CORRIDOR OF HIGH PRESSURE JUST AHEAD OF THE FRONT...THERE WILL BE NO
OPPORTUNITY FOR AN INFLUX OF MOISTURE AHEAD OF THE FRONT BEFORE IT
REACHES NY AND WESTERN NEW ENGLAND. THUS...THE FRONT WILL COME
THROUGH DRY AND WITH ONLY PARTIAL CLOUDINESS. THEREFORE NEEDED TO
TAKE ANY SLGT CHCS PROVIDED BY THE MOS DOWN TO THE /NO WX/
CATEGORY. A BIGGER HIGH DOME SETTLES IN BEHIND THE FRONT...BY THE
WEEKEND STRETCHING INTO A RIDGE FROM THE CANADIAN MARITIMES DOWN THE
APPALACHIAN CHAIN.
BEHIND THE COLD FRONT...TEMPERATURES WILL TURN SIGNIFICANTLY
COOLER...THOUGH JUST A FEW DEGREES BELOW NORMAL. LACK OF UPPER
LEVEL MOISTURE MEANS DOWNSLOPE HEATING WILL BE INSIGNIFICANT.
ALSO...THE HIGH RIDGE WILL BLOCK ANY MAJOR BUILDUP OF HEAT OR
MOISTURE THROUGH SUNDAY. THUS...ONLY A VERY GRADUAL REBOUND IN
TEMPERATURES IS EXPECTED...REMAINING COMFORTABLY DRY. MOS GUIDANCE
NUMBERS MATCH THE MEX FAIRLY CLOSELY.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
LOW PRESSURE ASSOC WITH THE REMNANTS OF IKE WILL PASS BY TO THE
NORTH AND WEST OF THE REGION TONIGHT. RAINFALL ASSOC WITH THIS
SYSTEM IS NOT EXPECTED TO REACH ANY OF THE TERMINALS...HOWEVER GUSTY
WINDS WILL. STRENGTHENING SOUTHERLY FLOW ALOFT WILL OVERSPREAD THE
AREA OVERNIGHT. SINCE IT WILL BE WELL AFTER DARK...THE STRONGEST
WINDS ARE NOT EXPECTED TO MIX DOWN TO THE SURFACE. HOWEVER...THERE
WILL STILL BE GUSTS GENERALLY BETWEEN 20-30 KT...WITH THE HIGHER
GUSTS AFFECTING KALB/KGFL WHICH WILL BE CLOSER TO THE CIRCULATION.
SOUTH WINDS WILL BECOME SOUTHWEST TOWARDS 12Z AS THE FIRST COLD
FRONT PUSHES THROUGH...BEFORE SHIFTING TO THE NORTHWEST BY AFTERNOON
AS A SECONDARY FRONT PASSES. SUSTAINED WINDS WILL GENERALLY BE
AROUND 12-15 KT...WITH GUSTS OF 20-30 KT CONTINUING THROUGH MUCH OF
THE DAY ON MONDAY. VFR CONDITIONS ARE EXPECTED THROUGH 00Z
TUE...ALTHOUGH SOME HZ WITH 6SM VSBY POSSIBLE TONIGHT AT KGFL/KPOU.
OUTLOOK...
TUE-FRI...VFR...NO SIG WX.
&&
.FIRE WEATHER...
A GUSTY SOUTH TO SOUTHWEST BREEZE OVERNIGHT WILL PROBABLY PRECLUDE
THE FORMATION OF DEW IN MOST PLACES DESPITE HIGH RH VALUES. THE WIND
WILL SHIFT TO THE WEST AND REMAIN GUSTY ON MONDAY. RH VALUES WILL
DIP TO AROUND 40-50 PERCENT...EXCEPT CONSIDERABLY HIGHER IN THE
MOUNTAINS...WHERE SOME PLACES WILL REMAIN CLOSE TO 70 PERCENT.
MOST SHOWERS AND THUNDERSTORMS TONIGHT WILL BE CONFINED TO AREAS
NORTH AND WEST OF ALBANY AND BE SCATTERED AT MOST. OVERALL...NOT
MUCH RAIN IS EXPECTED FROM ANY OF THESE SHOWERS OR THUNDERSTORMS.
A FEW LIGHTER SHOWERS POSSIBLE TOMORROW WITH PASSAGE OF THE COLD
FRONT. AFTER THAT...IT LOOKS DRY FOR AT LEAST THE NEXT SEVERAL DAYS.
A NORTHWEST BREEZE MIGHT PERSIST ENOUGH TO PRECLUDE DEW IN MOST
AREAS MONDAY NIGHT...EXCEPT SHELTERED VALLEY LOCATIONS.
&&
.HYDROLOGY...
NO HYDROLOGICAL PROBLEMS ARE EXPECTED THROUGHOUT THE PERIOD.
THE PASSAGE OF IKE WELL TO OUR NORTH WILL KEEP ANY SIGNIFICANT RAIN
WELL NORTH AND WEST OF THE REGION. ONLY A FEW SCATTERED SHOWERS OR
THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT LATER
TONIGHT. AFTER THAT...IT LOOKS MAINLY DRY FOR THE FORESEEABLE
FUTURE.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...WIND ADVISORY FROM 8 PM THIS EVENING TO 8 AM EDT MONDAY FOR
NYZ032-033-042-082.
MA...NONE.
VT...NONE.
&&
SYNOPSIS...HWJIV/JPV
NEAR TERM...JPV
SHORT TERM...HWJIV
LONG TERM...HELLER
AVIATION...JPV
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIVHazardous weather outlook, Sep 14, 3:19 PM EST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT SUN SEP 14 2008
NYZ032-033-042-082-151100-
NORTHERN HERKIMER-HAMILTON-NORTHERN WARREN-NORTHERN FULTON-
419 PM EDT SUN SEP 14 2008
...WIND ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 AM EDT
MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS OF EAST
CENTRAL NEW YORK.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...PLEASE
REPORT ANY WIND GUSTS OVER 45 MPH...OR WIND RELATED DAMAGE TO THE
NATIONAL WEATHER SERVICE.
CTZ001-013-MAZ001-025-NYZ038>041-043-047>054-058>061-063>066-083-084-
VTZ013>015-151100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-SOUTHERN HERKIMER-SOUTHERN FULTON-MONTGOMERY-
NORTHERN SARATOGA-NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
419 PM EDT SUN SEP 14 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Strong Wind, Schoharie
- When
- September 14, 11:15 PM EST to September 15, 5:30 AM EST
- Where
- Schoharie forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 42.588, -74.442 (the zone’s center; the record gives no point)
Power lines were reported down in Summit due to strong winds.
Strong Wind, Southern Herkimer
- When
- September 15, 3:00 AM EST to 7:00 AM EST
- Where
- Southern Herkimer forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Several trees, large tree limbs and power lines were reported down due to strong winds. Areas that were particularly affected included Fairfield, Dolgeville, and Newport.
In addition, a trained spotter reported a measured wind gust to 50 mph in Fairfield at 0305 LST.
Strong Wind, Northern Herkimer
- When
- September 15, 3:00 AM EST to 7:00 AM EST
- Where
- Northern Herkimer forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.420, -74.962 (the zone’s center; the record gives no point)
Several trees, large tree limbs and power lines were reported down in and near Russia due to strong winds.
Strong Wind, Hamilton
- When
- September 15, 3:00 AM EST to 7:00 AM EST
- Where
- Hamilton forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
Several trees, large tree limbs and power lines were reported down due to strong winds. Areas that were most affected included Lake Pleasant and Indian Lake.
Strong Wind, Northern Saratoga
- When
- September 15, 3:00 AM EST to 7:00 AM EST
- Where
- Northern Saratoga forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
Several trees, large tree limbs and power lines were reported down due to strong winds.
Areas that were most affected included Northumberland, Wilton, and Galway.
Strong Wind, Southern Saratoga
- When
- September 15, 3:00 AM EST to 7:00 AM EST
- Where
- Southern Saratoga forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.107, -73.864 (the zone’s center; the record gives no point)
Several trees, large tree limbs and power lines were reported down due to strong winds.
Areas that were most affected included Malta and Clifton Park.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Ohio, September 14, 20085 deaths · 2 injured · $581 million · 68 kt wind · 32 events
- High Wind in Ohio, September 14, 20082 deaths · 7 injured · $186 million · 69 kt wind · 29 events
- Wildfire and High Wind in Kentucky, September 14, 200839 injured · $182 million · 68 kt wind · 23 events
- High Wind in Indiana, September 14, 20083 deaths · 4 injured · 70 kt wind · 11 events
- High Wind in Indiana, September 14, 20082 deaths · $25 million · 61 kt wind · 8 events
- High Wind in Kentucky, September 14, 20082 deaths · 9 injured · $300,000 · 65 kt wind · 22 events
- Flash Flooding and Flooding in Indiana, September 14 to 17, 20082 deaths · $12 million · 6 events
- High Wind in Pennsylvania, September 14, 20081 death · $15 million · 70 kt wind · 11 events
- Tropical Storm in Arkansas, September 14, 20081 death · 3 injured · $882,000 · 7 events
- Flash Flooding and Flooding in Illinois, September 14 to 17, 20085 injured · $53 million · 24 events
- High Wind in Missouri, September 14, 20081 injured · $75 million · 65 kt wind · 11 events
- High Wind in Kentucky, September 14, 2008$54 million · 64 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135245, 135247, 135248, 135249, 135250, 135251.